Bilateral Non-arteritic Ischemic Optic Neuropathy in a Transsexual Woman Using Excessive Estrogen Dosage – Review

This is a study of a trans woman who went blind, probably because she gave herself an overdose of estrogen which caused her to have a stroke. In addition to losing her sight, she is no longer able to take any estrogen.

The main conclusion from this study is follow your doctor’s advice when it comes to taking hormones.

The article goes into a detailed discussion of the individual case and their diagnosis and treatment of the trans woman. The patient was in her early 50s and had been diagnosed with gender dysphoria. Her doctor had already started her on androgen blockers.

The trans woman had a history of type 2 diabetes, hypertension, obesity, and smoking. She was taking metformine 850 mg BID, glimepride 3 mg OD, and insulin therapy (NPH 12 Units OD.

These factors suggested that hormone therapy would be risky for her. The doctors put her on a low dose of transdermal estrogens and encouraged her to adopt a more healthy lifestyle.

The patient was doing well at losing weight and quitting smoking. Her hypertension persisted and she was given lisinopril 20 mg OD for it.

However, she was not doing well emotionally and was admitted to the Department of Psychiatry for several months for depression and “personality problems.” (I’m not sure what that last bit means.) The patient had been diagnosed previously with “mixed personality disorder with mainly cluster B traits” in addition to her gender dysphoria.

After 10 months of hormone therapy, the patient lost sight in one eye; six months later she lost some of her vision in the other eye. At this time they discovered that her estrogen levels were very high. The patient admitted that she had overdosed herself because she was impatient for feminization.

The authors conclude:

Both oral contraceptives in premenopausal and hormone replacement therapy in postmenopausal women are known to increase the risk for cardiovascular diseases, including cerebrovascular diseases (Sare, Gray, & Bath, 2008). Other cardiovascular risk factors, such as smoking, hypercholesterolemia, hypertension, and type 2 diabetes, play an even more important role (Lindenstrøm, Boysen, & Nyboe, 1993). It is advised that cardiovascular risk factors should be monitored and treated in transsexual persons before initiation of cross-sex hormone treatment (Hembree et al.,2009); however, no recommendations are available on a dosage reduction in sex hormone treatment in patients with cardiovascular risk factors.

In conclusion, we presented a case of bilateral non-arteretic anterior ischemic optic neuropathy possible associated to excessive estrogen therapy in a transsexual woman with co-morbidities. It is highly likely that these high estradiol levels were related to the cerebrovascular thrombosis and also played a role in development of the bilateral sequential NA-ION.

The authors suggest that cardiovascular risk factors should be monitored and treated before starting cross-sex hormone therapy. This is, of course, good advice.

However, the problem here was that the patient went against her doctor’s orders and overdosed on hormones. I would add a few conclusions to theirs:

1. Patients should follow their doctors orders when it comes to hormone doses.

2. Doctors should be aware that some patients may be extremely distressed and behave irrationally. They should clearly explain how long feminization takes and just as importantly, provide supportive therapy throughout the process.

3. Doctors and patients must work together as a team. Both doctors and patients have a role to play in creating that team. Patients must cooperate and be honest; doctors must earn the trust of patients.

4. We need more research on the safety of hormones and dosages for people who are older and/or in bad health.

5. We need more research on how to help someone with gender dysphoria who is unable to take hormones or who must take them at a low dosage.

Bold added by George Davis.

Orignal Article:

Bilateral Non-arteritic Ischemic Optic Neuropathy in a Transsexual Woman Using Excessive Estrogen Dosage by Wierckx K, De Zaeytijd J, Elaut E, Heylens G, T’Sjoen G. in Arch Sex Behav. 2014 Feb;43(2):407-9. doi: 10.1007/s10508-013-0187-9. Epub 2013 Sep 21.

Advertisements